Lithium Toxicity: Types, Symptoms, Diagnosis, and Treatment

Lithium tablets next to lithium aluminum silicate.
Lithium tablets next to lithium aluminum silicate. Steve Gorton/Getty Images

Lithium toxicity is a potentially serious condition caused by having too much lithium in your system. Since lithium's primary medical use is as a mood stabilizer, most cases occur among people who have bipolar disorder. In fact, many people who take lithium regularly experience this toxicity at least once, so it's very important for people who take this medication to be aware of the symptoms. Loved ones and friends should also be educated about the symptoms so they can help you if you're unable to help yourself.

Types of Toxicity

There are three types of lithium toxicity: acute, chronic, and acute-on-chronic.

Acute Toxicity

Acute lithium toxicity occurs when someone who isn't taking lithium at all ingests it. This could happen when a family member takes pills from the wrong bottle, when a child gets into a parent's medications, or in a suicide attempt by someone who doesn't use lithium. Acute toxicity can carry somewhat less medical risk and less severe symptoms than the other types, depending on the amount taken, because lithium will clear out of your body more quickly when your system is unused to it.

Chronic Toxicity

The chronic form of lithium toxicity can occur when you take lithium daily but your serum blood level has crept up into the toxic range. Possible causes for this level increase are a dosage increase, being dehydrated, interactions with other medications, and problems with kidney function. This type of toxicity is less likely to be detected early than the other types, so more severe symptoms may appear before it's identified. Medications that can contribute to dehydration or cause your kidneys not to function as well as normal include diuretics, angiotensin-converting enzyme (ACE) inhibitors, and nonsteroidal anti-inflammatory drugs (NSAIDs).

Acute-On-Chronic Toxicity

When you regularly take lithium and you accidentally or deliberately take a higher dose than prescribed, this results in acute-on-chronic toxicity. Because the levels in your blood that make lithium effective and the levels that make it toxic are so close, the additional amount that causes acute-on-chronic toxicity doesn't have to be terribly high. This type of lithium toxicity is considered to be the most severe form, with the highest potential for long-term consequences.

Testing

Lithium is a soft metal that can be helpful in the right doses and harmful if you take too much. One of the reasons doctors order periodic blood tests when you take lithium is because the window between an effective dose and a toxic dose is very small. What's a safe, effective dose for one person may be toxic to another. The higher your serum level, the likelier there will be both side effects and the appearance of toxic symptoms (also called lithium intoxication).

A normal level is somewhere between 0.6 to 1.2 milliequivalents per liter (mEq/L). When your level gets to 1.5 mEq/L or more, symptoms of toxicity begin to show up. The levels of toxicity are classified as mild (1.5 to 2.5 mEq/L), moderate (2.5 to 3.5 mEq/L), and severe (above 3.5 mEq/L).

Symptoms

Symptoms of lithium toxicity vary depending on what type you have.

Acute Toxicity

Common symptoms of acute toxicity include:

  • Diarrhea
  • Dizziness
  • Nausea
  • Stomach pains
  • Vomiting
  • Weakness

Nervous symptoms that may develop later, once the drug has been absorbed, can include:

  • Hand tremors
  • Drowsiness
  • Confusion or agitation
  • Inability to fully control your arms and legs (ataxia)
  • Muscle twitches
  • Slurred speech
  • Eye movements that you can't control (nystagmus)

In severe cases, there may be symptoms such as:

  • Seizures
  • Coma
  • Brain injury

In rare cases, there may be heart problems.

Chronic Toxicity

Unlike in acute lithium poisoning, people with chronic lithium toxicity are much less likely to have stomach and intestinal problems and instead usually present with neurologic symptoms first, such as:

  • Slurred speech
  • Drowsiness
  • Ataxia
  • Confusion or agitation
  • Tremors
  • Increased reflexes

Severe cases of chronic toxicity may result in symptoms like:

  • Memory problems and other cognitive impairment
  • Significant movement problems
  • Psychosis
  • Kidney failure
  • Seizures
  • Coma

If these severe symptoms occur, they may persist long-term even after successful treatment in a small number of people.

Acute-On-Chronic Toxicity

Symptoms of this condition typically include both the common gastrointestinal symptoms of acute toxicity and some of the severe symptoms of chronic toxicity.

When to Get Help

If you or a loved one are showing any signs of lithium toxicity, especially if they're severe, you should head to the emergency room or call 911. At the very least, call the poison control helpline at 1-800-222-1222 to get advice on what to do. If you can, take the lithium bottle along with you so the medical staff can see the name, dose, and strength. Try to find out when the lithium was taken and how much was taken too.

Diagnosis

Your doctor will diagnose you based on the signs and symptoms you come in with, findings of a physical exam, your history of taking lithium, and a blood test to see how high the level of lithium in your blood is. The level of lithium that shows up in your blood may not be reflective of how much toxicity you are experiencing if you have acute or acute-on-chronic poisoning, so your doctor will rely more on the symptoms you're showing in this case.

Treatment

What your treatment entails will depend on how severe your toxicity is and the type you have. In all cases, intravenous (IV) fluids will be administered to make sure you're not dehydrated and to help move the lithium out of your system.

Acute Toxicity

Depending on the amount you took and how soon the ingestion of lithium is discovered, treatment may include activated charcoal if you took other substances as well, kidney dialysis in severe cases, or whole bowel irrigation, in which a polyethylene glycol solution is used to flush large amounts or extended-release lithium from your system. A whole bowel irrigation is only done if you aren't having symptoms of lethargy or confusion.

Chronic Toxicity

Lithium will clear your system more slowly in chronic toxicity than in the acute type. If your symptoms are detected early, reducing your lithium dosage or stopping it altogether may be sufficient treatment, resuming a lower dosage when appropriate. Otherwise, a series of dialysis treatments may be necessary to clear the excess lithium from your system.

Acute-On-Chronic Toxicity

Intravenous fluids and a course of dialysis are usually indicated for acute-on-chronic toxicity, along with other possible symptom-specific treatments like drugs for nausea or to control seizures.

Outlook

When you're admitted to the hospital with lithium toxicity, you'll need to stay until your symptoms are gone and your lithium serum level is below 1.5 mEq/L. Most people recover from lithium toxicity without problems. A small number of people with severe poisoning may have long-term complications, which are most likely in cases of acute-on-chronic lithium intoxication. Of these, the most common problems are with the nervous system, but the thyroid, kidneys, parathyroid, and heart may be affected.

A Word From Verywell

Be sure to talk to your doctor if you're starting any new over-the-counter or prescription medications to make sure they don't interact with lithium. This is especially true for the medications mentioned earlier that can lead to dehydration or make your kidneys not work as well as normal, including diuretics, ACE inhibitors, and NSAIDs like aspirin, Motrin/Advil (ibuprofen), and Aleve (naproxen). Also, make sure you keep all your appointments so your doctor can regularly monitor your lithium level.

Was this page helpful?
Article Sources
  • Perrone J, Chatterjee P. Lithium Poisoning. UpToDate. Updated April 9, 2018. https://www.uptodate.com/contents/lithium-poisoning#H311707944

  • MedlinePlus. Lithium Toxicity. The American Society of Health-System Pharmacists, Inc. National Institutes of Health. U.S. National Library of Medicine. Updated August 14, 2018.

  • Altschul E, Grossman C, Doughtery R, et al. Lithium Toxicity: A Review of Pathophysiology, Treatment, and Prognosis. Practical Neurology. March 2016:42–45. http://practicalneurology.com/2016/03/lithium-toxicity-a-review-of-pathophysiology-treatment-and-prognosis/

  • Hedya SA, Swoboda HD. Toxicity, Lithium. Updated May 3, 2018. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2018 Jan-. https://www.ncbi.nlm.nih.gov/books/NBK499992/